Mississippi, 2004

Flash Flood and Damaging Winds in Mississippi, July 3, 2004

July 3, 2004 · NWS MEG · 4 events in 2 counties and zones

3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 3, 2:40 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT SAT JUL 3 2004

.DISCUSSION...

A VIGOROUS UPPER LOW IS NOW CROSSING THE MID MS VLY AND IS TRACKING
NEWD TOWARD NRN IL. BANDS OF TSTMS HAVE DEVELOPED AROUND THIS
SYSTEM...ESPECIALLY FROM THE GREAT LAKES TO THE OH VLY. SCT
SHWRS/TSTMS HAVE RECENTLY DEVELOPED OVER SRN MO WITH ISOLATED
ACTIVITY TO THE SOUTH. EXPECT ADDITIONAL DEVELOPMENT OF SCT TSTMS
OVER AR THIS AFTERNOON MOVING EWD ACROSS OUR AREA THIS EVENING. SPC
HAS SLIGHT RISK OF SVR FOR MAINLY ERN PARTS OF THE CWA. GENERALLY
SPEAKING...THE RISK OF SVR IS DECREASING WITH TIME OVER OUR CWA AND
INCREASING OVER THE OH VLY.

A BROAD SUBTROPICAL HIGH WILL EXPAND ACROSS THE SE STATES SUNDAY.
PLENTY OF MOISTURE AND INSTABILITY WILL REMAIN OVER THE CWA BUT NO
TRIGGER TO PRODUCE ANY MORE THAN AN ISOLATED PM TSTM. SINCE POPS
WILL BE LESS THAN 15 PERCENT SUNDAY...WILL KEEP THAT DAY DRY. WARMER
TEMPS AND DEWPOINTS SUNDAY WILL CREATE HEAT INDICES BETWEEN 100 AND
105 DEG F.

A POTENTIAL MCS MAY DEVELOP WELL TO THE NW LATE SUNDAY NIGHT AND
PROVIDE A SMALL CHC SHWRS/TSTMS DURING THE PERIOD. THE CHANCE OF
TSTMS MAY BE UP A NOTCH WED-THU DUE TO A STALLED FRONTAL BOUNDARY TO
THE NORTH. OTHERWISE...SUMMERLIKE CONDITIONS ARE EXPECTED WITH WARM
TEMPS AND LOW CHCS OF MAINLY PM TSTMS.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, Jul 3, 2:50 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT SAT JUL 3 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-041100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
350 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY EAST OF A
DYERSBURG...MEMPHIS AND CLARKSDALE LINE.

A STORM SYSTEM MOVING ACROSS THE MIDDLE MISSISSIPPI RIVER VALLEY WILL
DRAG A SURFACE TROUGH THROUGH THE AREA THIS EVENING. SCATTERED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS BOUNDARY. A FEW STORMS
COULD BECOME SEVERE OVER PORTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI.

THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. THE MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE BETWEEN
6 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
WEEK...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The radar

The Columbus AFB radar (KGWX), 54 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 3, 4:25 PM CST to 4:30 PM CST
Where
Lee County, Tupelo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.267, -88.717

Several trees were blown down.

Thunderstorm Wind, Lee

When
July 3, 5:10 PM CST to 5:15 PM CST
Where
Lee County, Tupelo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -88.717

A few power lines were blown down.

Thunderstorm Wind, Itawamba

When
July 3, 5:50 PM CST to 5:55 PM CST
Where
Itawamba County, Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
34.267, -88.417

Some trees were knocked down.

Flash Flood, Itawamba

When
July 3, 8:30 PM CST to 9:30 PM CST
Where
Itawamba County, 15 mi N of Tremont
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

Sections of Bull Mountain Creek were flooded sending some water over Highway 29.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414938, 5415011, 5414939, 5414940.